Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 4, NWS Raleigh, NC

August 14, 1999Anson County, Richmond County, North Carolina

NWS Raleigh, NC issued this tornado warning at Aug 14, 1999, 2:55 PM EDT for Anson County, Richmond County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1999, 2:55 PM EDT (18:55 UTC)
Expired
Aug 14, 1999, 3:45 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Anson County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 150 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:00 PM EDTThunderstorm WindWadesboro, NCTrees down on powerlines.
Aug 14, 3:00 PM EDTThunderstorm WindRockingham, NCSeveral large trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 141857 RRA
TORRDU
NCC007-153-141945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN ANSON COUNTY IN NORTH CAROLINA
  WESTERN RICHMOND COUNTY IN NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 255 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 5 MILES SOUTHEAST OF WADESBORO... MOVING EAST NORTHEAST
  10 TO 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PEE DEE
  CORDOVA
  ROCKINGHAM

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

RFG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Aug 14, 9:55 AM EDT, 5 hours earlier.

Area forecast discussion, Aug 14, 9:55 AM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
955 AM EDT SAT AUG 14 1999

LARGE VORT MAX EASY TO PICK OUT ON SATELLITE IMAGERY OVER FAR ERN
OH. 00Z ETA INITIALIZED THIS FEATURE WELL... IN ADDITION TO THIS
MORNING'S UPPER LEVEL JET STRUCTURE. LATEST SURFACE MAP SHOWS THE
FRONT IN FAR ERN TN WITH A TROUGH JUST ON THE LEE SIDE OF THE MTNS
IN NC. AS BOTH OF THESE FEATURES TRANSLATE EASTWARD & DRAG THE
POSITIVELY-TILTED UPPER TROUGH INTO THE STATE... EXPECT CONVECTIVE
BANDS TO DEVELOP OVER THE CWA. SOME MID LEVEL DRYING FROM THE
WEST... A SLIGHT INCREASE IN H8 WINDS OVER EASTERN SECTIONS... UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE NE U.S. JET... AND THE LACK OF
A CAP IN THE MHX SOUNDING INDICATE THE POTENTIAL FOR SUSTAINED
CONVECTION. (12Z GSO UPPER AIR WAS UNFORTUNATELY A SHORT RUN TO JUST
650 MB.) WHILE MOISTURE ISN'T TERRIBLY ABUNDANT IN THE MID-UPPER
LEVELS... LOW LEVEL MOISTURE MAKES UP FOR THAT WITH SURFACE
DEWPOINTS IN THE MIDDLE TO UPPER 70S. TOUGH CALL ON PRECISE
CONVECTIVE INITIATION LOCATION(S) BUT WILL KEEP CLOSEST EYE ON
DIFFERENTIAL HEATING ZONES ON EDGE OF DEEPEST LOW CLOUDINESS THIS
MORNING. OVERALL PLAN ON LITTLE CHANGE IN THIS UPDAT(E FROM GOING
FORECAST... MAINLY 50% POPS EVERYWHERE. CLOUDS HAVE HAMPERED TEMP
RISE SO FAR... BUT MAY NEED TO ADJUST READINGS UP A NOTCH AFTER
CHECKING OUT LATEST OBS.

.RAH...NONE.

HARTFIELD

In the hours before

Special weather statement, Aug 14, 10:50 AM EDT, 4 hours 5 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SAT AUG 14 1999

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150300-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-
FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-
LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...
GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...
GOLDSBORO

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ASKED TO KEEP UP TO DATE SINCE ACTIVATION
COULD BECOME NECESSARY BY LATE AFTERNOON. SPOTTERS ARE ENCOURAGED TO
REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT ACROSS EASTERN TENNESSEE THIS MORNING WILL CROSS THE
APPALACHIANS AND MOVE INTO CENTRAL NORTH CAROLINA BY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO LINES AHEAD OF
THE FRONT AND MOVE SLOWLY NORTHEAST ACROSS THE AREA.

.HAZARDOUS WEATHER DETAILS...
A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY
BECOME SEVERE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
ACROSS THE NORTHEAST PIEDMONT... SANDHILLS AND COASTAL PLAIN WHERE
THE ATMOSPHERE WILL BE MOST UNSTABLE. DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH WILL BE THE PRIMARY THREAT. THESE STORMS WILL ALSO
LIKELY PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

HARTFIELD
Special weather statement, Aug 14, 10:50 AM EDT, 4 hours 5 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SAT AUG 14 1999

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150300-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-
FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-
LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...
GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...
GOLDSBORO

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ASKED TO KEEP UP TO DATE SINCE ACTIVATION
COULD BECOME NECESSARY BY LATE AFTERNOON. SPOTTERS ARE ENCOURAGED TO
REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT ACROSS EASTERN TENNESSEE THIS MORNING WILL CROSS THE
APPALACHIANS AND MOVE INTO CENTRAL NORTH CAROLINA BY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO LINES AHEAD OF
THE FRONT AND MOVE SLOWLY NORTHEAST ACROSS THE AREA.

.HAZARDOUS WEATHER DETAILS...
A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY
BECOME SEVERE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
ACROSS THE NORTHEAST PIEDMONT... SANDHILLS AND COASTAL PLAIN WHERE
THE ATMOSPHERE WILL BE MOST UNSTABLE. DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH WILL BE THE PRIMARY THREAT. THESE STORMS WILL ALSO
LIKELY PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

HARTFIELD
Special weather statement, Aug 14, 12:30 PM EDT, 2 hours 25 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1230 PM EDT SAT AUG 14 1999

...HOT AND HUMID WEATHER AGAIN THIS AFTERNOON ACROSS CENTRAL NORTH
CAROLINA...

HOT TEMPERATURES AND HIGH HUMIDITIES WILL CONTINUE OVER CENTRAL
NORTH CAROLINA AGAIN THIS AFTERNOON. ABUNDANT SUNSHINE WILL ALLOW
MERCURY LEVELS TO CLIMB WELL INTO THE 90S THIS AFTERNOON. THIS WILL
PUSH HEAT INDEX VALUES TOWARD THE DANGER CATEGORY. HEAT INDEX VALUES
WILL RANGE FROM AROUND 100 TO 105 DEGREES AND MAY EXCEED 105 DEGREES
FOR A BRIEF PERIOD DURING THE HEAT OF THE DAY. THE HIGHEST HEAT
INDICES WILL BE ACROSS THE FAR NORTHEAST PIEDMONT... THE SANDHILLS
AND THE COASTAL PLAIN... INCLUDING THE TRIANGLE... FAYETTEVILLE...
CLINTON AND GOLDSBORO.

THE HEAT INDEX VALUE TELLS HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE.

THOSE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE PREPARED
FOR THE HOT AND HUMID WEATHER. DRINK PLENTY OF NON-ALCOHOLIC
FLUIDS...ESPECIALLY WATER... AND LIMIT SUN EXPOSURE.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS SHOULD BE
CHECKED ON FREQUENTLY AS THEY ARE THE FIRST TO SUFFER FROM THE HEAT.
MAKE SURE THEY ARE KEEPING ADEQUATELY COOL. KEEP PETS IN THE SHADE
AND GIVE THEM PLENTY OF WATER TO DRINK.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

GIH
Local storm report, Aug 14, 2:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    WADESBORO                 NC   .88 INCH HAIL
08/14/99   ANSON                          ACCOMPANIED BY STRONG
                                          GUSTY WINDS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:21 PM EDTSevere Thunderstorm WarningRAHAlamance34 min
Aug 14, 2:01 PM EDTSevere Thunderstorm WarningRAHDavidson34 min
Aug 14, 2:40 PM EDTSevere Thunderstorm WarningRAHAnson50 min
Aug 14, 3:07 PM EDTSevere Thunderstorm WarningRAHRandolph48 min
Aug 14, 3:18 PM EDTSevere Thunderstorm WarningRAHDurham32 min
Aug 14, 3:26 PM EDTSevere Thunderstorm WarningRAHWake49 min
Aug 14, 3:52 PM EDTTornado WarningRAHRichmond38 min
Aug 14, 4:00 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake45 min
Aug 14, 4:07 PM EDTSevere Thunderstorm WarningRAHLee, Moore48 min
Aug 14, 4:17 PM EDTSevere Thunderstorm WarningRAHWarren48 min
Aug 14, 4:48 PM EDTSevere Thunderstorm WarningRAHJohnston47 min
Aug 14, 4:57 PM EDTSevere Thunderstorm WarningRAHHarnett43 min
Aug 14, 5:15 PM EDTSevere Thunderstorm WarningRAHCumberland45 min
Aug 14, 5:26 PM EDTTornado WarningRAHCumberland29 min
Aug 14, 5:42 PM EDTTornado WarningRAHSampson33 min
Aug 14, 5:50 PM EDTSevere Thunderstorm WarningRAHHalifax35 min

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.